Holy shit. Last night was one of the worst nights of my life. Let me tell you why.
It all started after upping my daily dose of an antidepressant I’ve been taking for a few years. Because last week, I met with a physiatrist to work through some of my mental health issues. Like a lot of people with depression, I take two different antidepressants. Specifically, 150 XL (extended-release) milligrams of Wellbutrin (the starting dose) and 50 milligrams of Generic Zoloft (Sertraline). More recently though, I’ve been feeling like they’re not working as well as they should.
That right there is why I made that appointment to see if adjusting any of these meds would do the trick. My main complaints were lack of focus, fatigue and an overall feeling of sadness. Perhaps, I have a reason but sometimes I don’t. Because on top of having depression, I also deal with anxiety, OCD (obsessive-compulsive disorder), PTSD (post-traumatic stress disorder) and a bunch of other shit.
No wonder why I’m sad. Anxious. Depressed. Flat.
It’s like I’m uninspired to motivate myself to do the things I want to do; used to do —would like to do. TBH, I’ve been doing the same shit over and over again expecting different results. And because I know that’s the definition of insanity, I decided it was time to do something about it. Hence that appointment. The thing is, when you take most prescription medications, you eventually build a tolerance. So normally, by trial and error, you and your doctor would adjust your dosage as needed —over an extended period of time.
The dose I’ve been taking of both medications hasn’t really moved since I first started. And after telling my physiatrist, he immediately said we’d start by increasing my Wellbutrin from 150 XL to 300. And then go from there. He did preface that if I became extremely anxious from the increase, to let him know right away. I didn’t think anything of it. Because I’m always anxious. But I was in for a rude awakening.
Because two days later, at around 4:00 pm, I started freaking the fuck out. It felt like I was about to have a heart attack or a seizure. I couldn’t shake this feeling of impending doom. Maybe because I was experiencing heart palpitations, body spasms, brain spasms, dizziness, racing thoughts, hyperactivity and some other really intense shit. There was a point where I didn’t think I’d make it. And it starts a little something like this.
For those who don’t know, most antidepressant drugs are apart of a class of medications called selective serotonin reuptake inhibitors (SSRI’s). They work by boosting the levels of serotonin in your brain. Serotonin (or 5-hydroxytryptamine) is a type of neurotransmitter — a chemical messenger that carries, boosts, and balances signals between neurons (nerve cells) to other cells in the body. Serotonin (the chemical that neurotransmitters send out) contributes to feelings of well-being and happiness.
It also modulates cognition, reward, learning, memory, and numerous physiological processes. However, people with depression (like myself), tend to have lower levels; therefore making them (me) less happy than the next guy with a normal set. So in theory, if you take a drug promoting higher levels, it should make you happier. Wellbutrin (or the generic equivalent, Bupropion), on the other hand, is different. It’s a norepinephrine-dopamine reuptake inhibitor (NDRI), which boosts levels of the neurotransmitter norepinephrine (yeah I can’t pronounce those words either).
Also known as dopamine.
Dopamine is a chemical in your brain that affects your emotions, movements and your sensations of pleasure and pain. It also helps with motivation. So in theory, by increasing levels of dopamine, you can increase all of the above while lowering your perception of pain. Its action is complex and its neurological effects are only partly understood. What’s really interesting is that, besides working as an antidepressant, this particular drug blocks the receptors that nicotine normally binds too —making it useful in smoking cessation.
Basically, once those chemicals (neurotransmitters like dopamine) are activated, your nerves use them to send messages to one another. Messages that then travel back to your brain that essentially erase feelings of depression. And unlike most antidepressants, Wellbutrin does not cause drowsiness. For reference, as you know, I also take 50 milligrams of Zoloft (an SSRI), which makes me really tired. That’s why they say to take Zoloft at night and Wellbutrin in the morning. There are other reasons for that too.
Here are five.
Most cases of insomnia are related to poor sleep habits, depression, anxiety, lack of exercise, chronic illness, or certain medications. In my case, after taking the increased dose of Wellbutrin for a few days, I could not fall or stay asleep for the life of me. The thing is, I’ve been diagnosed with insomnia before. But this was different. Because I was restless, agitated, irritable and freaking the fuck out. It was not your standard, “I can’t get comfortable.” It was flat out, “I cannot lie here for one more second.”
They say to give it a few weeks so your body can adjust. Because insomnia is a very common side effect of Wellbutrin. Partly because it acts as a stimulant. Like you can get a false-positive drug test for amphetamines, which is kind of crazy. If I can be honest though, not being able to sleep was the least of my worries. Because yes, I couldn’t sit still. But I think that was mostly because it felt like my heart was beating out of my chest. I literally thought I was going to have a heart attack. And that was scary AF.
2. Cardiovascular shit.
Like heart palpitations is another side effect —something I’ve never experienced before. And when I did, I spiraled so hard. It felt like my heart was beating out of my chest. It was moving way too fast, pumping way too hard, and fluttering. I couldn’t breathe. My whole chest felt strange. I did some deep breathing experiences. But that didn’t really help. Because every few minutes for a few minutes, I’d feel it. And it wouldn’t stop. Turns out, about 35 percent of people reported the exact same thing.
Luckily, I found out, they are usually harmless —more uncomfortable than anything else. The risk does increase, however, if you have heart disease, high blood pressure, or use a transdermal nicotine patch. In those cases, a thorough cardiovascular evaluation is recommended before starting the medicine. I don’t have any of those. So that made me feel a little better but it didn’t stop the actual pain I was in. Because that shit was real and way too intense.
On top of everything else, my brain ached. Not your standard headache. Because I deal with migraines on a weekly basis. So I’m familiar. This was different. It hurt on the inside. I had to put pressure on my forehead to make it stop. Or, at least bearable. I had to lay face down on my bed with both hands pressing hard. Because it felt like I couldn’t stand up for another second. But then I’d get agitated. Restless. And it was the same thing all over again. I was confused and nauseous. And then, my body —more accurately, my nerves started convulsing.
One of the more serious side effects of Wellbutrin is seizures. Like if you’re prone to them, you cannot take this medication. Luckily, I don’t but along with everything else, it felt like that was next on the docket, which made me spiral even more. I will say, the higher the dose, the higher the chance that you’ll seize. And since I clearly upped mine, I was scared the spasms and muscle stiffness would turn grand mal real quick. It didn’t. But I just kept waiting for the other shoe to drop. I kept my boyfriend up until 4 in the morning freaking the fuck out.
5. Feeling of impending doom.
I had this overwhelming sense of urgency. Impending doom as they say. Anxiety, through the roof. And worry. My thoughts were racing. Hyperactivity to the max. I remember pacing. Pacing in circles. Pacing all night. I remember chugging water. A lot of it. And crying. It felt like I was literally going crazy. At one point, I thought we’d have to call 9-1-1. I just wanted it to stop. I wanted to feel normal. I didn’t think I could take another second of this shit. But I had too. I had no choice. And that’s the thing about life.
We just have to wait. And you really don’t know how strong you really are until you have no choice. Because nothing is permanent. Not even a medication-induced psychotic freak-out. Because somehow, I road it out (with the help of my amazing boyfriend), I made it through the night. Needlesstosay, I called my doctor that next morning to tell him about my eventful evening. He was really nice, supportive and sorry I had such a bad experience.
We both agreed that the side effects were outweighing any positive leeway that the meds could do for my depression. I was a little bummed. I still am. Because I thought the dose increase was really going to help. But no. No way, Jose. Done and done. So I’m going back to my original treatment plan and we’ll go from there. Adapt and overcome as they say. And yeah, a part of me feels like I’m taking a few steps in the wrong direction. But I’m trying to remember that sometimes, going back is exactly what we need to move forward.
3 thoughts on “Insomnia, Impending Doom, & Full Blown Insanity: My Experience With Wellbutrin Side Effects”